Kansas, 2008Hail in Kansas, May 31, 2008
May 31, 2008 · NWS ICT · 9 events in 5 counties and zones
A weak upper level disturbance in conjunction with a warm front surging north sparked numerous strong to severe thunderstorms across southeast Kansas during the late evening hours of May 31st. Hail up to the size of golfballs occurred, along with a report of a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance in conjunction with a warm front surging north sparked numerous strong to severe thunderstorms across southeast Kansas during the late evening hours of May 31st. Hail up to the size of golfballs occurred, along with a report of a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 5:39 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, May 31, 5:39 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT SAT MAY 31 2008
.UPDATE...
.AVIATION...
FOR THE 00Z TAF SUITE.
CONVECTION BEGINNING TO DEVELOP OVER SOUTH CENTRAL AND SOUTHEAST KS
THIS EVENING...AND EXPECT THIS CONVECTION TO DRIFT TOWARDS KCNU AS
THE EVENING PROGRESSES. SO WILL CARRY SOME VCTS IN THIS AREA FROM
02-06Z/SUN.
FOCUS THEN SHIFTS TO NOCTURNAL CONVECTION THREAT OVER SOUTH CENTRAL
KS AFTER 08Z/SUN. THIS CONVECTION CHANCE WILL BE PRIMARILY OVER
THE KICT/KHUT SITES INITIALLY. SO HAVE INCLUDED A TEMPO GROUP FOR
THIS THREAT WITH SOME MVFR CEILINGS IN AND NEAR THE TSRA. EXPECT
THIS CONVECTION TO SLOWLY SHIFT EAST INTO SOUTHEAST KS BY 18Z...SO
WILL ADD ANOTHER VCTS GROUP FOR KCNU DURING THE DAY ON SUNDAY.
KETCHAM
&&
.PREV DISCUSSION... /ISSUED 253 PM CDT SAT MAY 31 2008/
DISCUSSION...
FORECAST CONCERNS...HEAVY RAINFALL/SEVERE WEATHER POTENTIAL
WITH ANOTHER MCS TONIGHT INTO SUNDAY MORNING...
COULD BE A REPEAT PERFORMANCE TONIGHT INTO SUNDAY MORNING
WITH ANOTHER SEVERE EPISODE OF VERY LARGE HAIL AND LOCALLY
HEAVY RAINFALL. VERY UNSTABLE ELEVATED CAPES GREATER THAN
2200 J/KG ROOTED AROUND 800 MB WILL FOCUS ALONG FRONT FROM
SOUTHWEST INTO SOUTH CENTRAL KANSAS. THE GFS/NAM AGAIN SHOW
FOCUSED LIFT UP THRU 700MB WITHIN THIS ZONE INTO WEST
CENTRAL KANSAS...WHERE THE LATE NIGHT CONVECTION SHOULD
ORIGINATE. THE STEERING FLOW WOULD THEN TAKE THIS SOUTHEAST
ACROSS MUCH OF THE FORECAST AREA SOUTH OF I-70 INTO THE
EARLY MORNING HOURS OF SUNDAY. THE STRONG DEEP LAYER SHEAR
AND VERY UNSTABLE ELEVATED AIRMASS WILL SUPPORT ROTATING
STORMS WITH POTENTIALLY VERY LARGE HAIL AGAIN. SOME BACK
BUILDING AND REPEAT/TRAINING ECHOES EXPECTED AGAIN...WHICH
WILL ALSO PROMOTE HEAVY RAINFALL OVER SOME OF THE SAME AREAS
FROM LAST NIGHT. FLASH FLOOD GUIDANCE IS RATHER LOW AND WILL
HOIST A FLOOD WATCH FOR AREAS SOUTH OF I-70 UNTIL 21Z SUNDAY.
SIMILAR TO THIS MORNING...THE NOCTURNAL CONVECTION WILL
SHIFT INTO PRIMARILY SOUTHEAST KANSAS BY LATE MORNING ON
SUNDAY...BEFORE WEAKENING OR SHIFTING SOUTHEAST OF THE AREA.
WITH THE EXPECTED MCS AND REMNANT DEBRI POSSIBLY LASTING A
BIT LONGER INTO SUNDAY...HAVE CONTINUED TO CUT MAX TEMPS
BACK A BIT MORE...ESPECIALLY SOUTHEAST KANSAS.
ANOTHER NOCTURNAL/EARLY MORNING MCS COULD AGAIN EVOLVE
FURTHER NORTH ON SUNDAY NIGHT/MONDAY MORNING AS FRONT BEGINS
TO LIFT NORTH...ORIGINATING AND AFFECTING PRIMARILY CENTRAL
KANSAS BEFORE SHIFTING EAST INTO THE MISSOURI VALLEY. OUTSIDE
OF THE LARGER NOCTURNAL EVENTS...SOME LATE DAY SEVERE
CONVECTION IS ALSO POSSIBLE ON SUNDAY EVENING...THOUGH MODE
AND INITIATION WILL BE PREDICATED ON MESO EFFECTS OF PRIOR
CONVECTION AND LOW LEVEL BOUNDARIES IN THE AREA.
OTHERWISE...TEMPS LOOK TO WARM MORE NOTICEABLY BY MONDAY
AFTERNOON ACROSS SOUTH CENTRAL KANSAS...WITH CAPPING INVERSION
EXPECTED TO LIMIT CONVECTIVE CHANCES INTO MONDAY NIGHT.
WITH FOCUS ON THE POTENTIAL FOR MORE SIGNIFICANT WEATHER IN THE
SHORT TERM...LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST.
THE MEDIUM RANGE CONTINUES TO SHOW A RATHER DEEP UPPER TROF
MOVING FROM THE ROCKIES INTO THE PLAINS ON THURSDAY...WHICH MAY
PROVIDE RELATIVELY BETTER CHANCES FOR STORMS/SEVERE WEATHER
AGAIN BY THEN.
DARMOFAL
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 64 82 66 91 / 60 60 50 50
HUTCHINSON 63 82 64 90 / 60 50 60 60
NEWTON 63 81 64 89 / 60 50 60 60
ELDORADO 63 80 65 89 / 60 60 60 60
WINFIELD-KWLD 64 83 66 91 / 60 60 40 40
RUSSELL 60 83 62 89 / 40 30 60 60
GREAT BEND 61 82 62 90 / 50 30 60 60
SALINA 61 84 63 88 / 30 30 60 60
MCPHERSON 62 83 63 89 / 50 50 60 60
COFFEYVILLE 64 81 67 89 / 60 60 40 40
CHANUTE 63 80 66 87 / 60 60 50 50
IOLA 62 81 66 86 / 40 50 60 60
PARSONS-KPPF 64 80 66 89 / 60 60 40 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ047-050>053-
067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, May 31, 3:49 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT SAT MAY 31 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
449 PM CDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
ANOTHER CLUSTER OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
ACROSS THE AREA BY LATE THIS EVENING...AND AFFECT MUCH OF THE
AREA OVERNIGHT. THE GREATEST RISK FOR VERY LARGE HAIL...UP TO
BASEBALL SIZE AND LOCALLY DAMAGING WINDS TO 70 MPH...WILL AFFECT
AREAS SOUTH OF A GREAT BEND TO MCPHERSON TO IOLA LINE. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED IN THIS AREA...WHICH MAY RESULT
IN LOW-LAND FLOODING. THERE IS ALSO THE POSSIBILITY OF A BRIEF
TORNADO BEFORE MIDNIGHT...MAINLY FOR THE OKLAHOMA BORDER COUNTIES
OF SOUTH CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND HEAVY RAINFALL MAY
LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH SUNDAY
MORNING. OTHERWISE...THERE WILL BE A CHANCE FOR ADDITIONAL
STORMS...SOME POSSIBLY SEVERE...ACROSS THE ENTIRE AREA BY SUNDAY
EVENING INTO SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN RISKS THOUGH A TORNADO WILL BE POSSIBLE FOR AREAS WEST OF THE
KANSAS TURNPIKE ON SUNDAY EVENING.
CHANCES FOR THUNDERSTORMS WILL REMAIN ACROSS THE AREA PERIODICALLY
FOR MUCH OF NEXT WEEK. HOWEVER THE NEXT BEST CHANCE FOR SEVERE
WEATHER LOOKS TO ARRIVE BY THURSDAY...AND PERHAPS CONTINUING INTO
FRIDAY. PLEASE CHECK BACK FOR LATER OUTLOOKS AS DETAILS BECOME
CLEARER.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE TONIGHT...MAINLY BEFORE
MIDNIGHT...FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. SPOTTERS MAY BE NEEDED AGAIN ON SUNDAY EVENING
ACROSS MUCH OF THE AREA.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED
In the hours before
Local storm report, May 31, 3:15 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 4 S DEXTER 37.12N 96.72W
05/31/2008 M4.25 INCH COWLEY KS EMERGENCY MNGR
&&
KEDSpecial weather statement, May 31, 5:03 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT SAT MAY 31 2008
KSZ093-098-312330-
CHAUTAUQUA-COWLEY-
603 PM CDT SAT MAY 31 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND COWLEY COUNTIES...
AT 600 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES SOUTHWEST OF CEDAR VALE...OR 24 MILES WEST OF SEDAN...AND
MOVING NORTHEAST AT 25 MPH.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
DARMOFAL
Special weather statement, May 31, 7:15 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT SAT MAY 31 2008
KSZ095-096-010145-
NEOSHO-WILSON-
815 PM CDT SAT MAY 31 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES...
AT 813 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR THAYER...OR 12 MILES NORTHEAST OF NEODESHA
AND MOVING EAST AT 30 MPH.
PENNY TO NICKEL SIZED HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS THUNDERSTORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE THUNDERSTORMS INTENSIFY
AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
ES
Funnel Cloud, Labette
- When
- May 31, 8:17 PM CST to 8:23 PM CST
- Where
- Labette County, 1.3 mi ENE of Parsons Tri City Arp
- Reported by
- Trained Spotter
- Coordinates
- 37.340, -95.500
A persistent funnel cloud was reported by a trained spotter. The funnel cloud produced no damage.
Hail, Montgomery
- When
- May 31, 8:25 PM CST
- Where
- Montgomery County, Indepdence Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -95.780
The hail was reported on Highway 75 on the east side of the Independence Airport.
Hail, Neosho
- When
- May 31, 9:28 PM CST
- Where
- Neosho County, Galesburg
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -95.350
Hail, Elk
- When
- May 31, 10:58 PM CST
- Where
- Elk County, Grenola
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.350, -96.450
Hail, Neosho
- When
- May 31, 11:24 PM CST
- Where
- Neosho County, 1 mi S of Chanute
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.666, -95.470
Hail, Neosho
- When
- May 31, 11:26 PM CST
- Where
- Neosho County, Chanute
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.680, -95.470
Hail, Montgomery
- When
- May 31, 11:37 PM CST
- Where
- Montgomery County, 3 mi S of Havana
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.057, -95.950
Hail, Montgomery
- When
- May 31, 11:38 PM CST
- Where
- Montgomery County, 2 mi N of Caney
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.049, -95.950
Hail, Allen
- When
- May 31, 11:57 PM CST
- Where
- Allen County, Savonburg
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.750, -95.150
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107414, 107418, 107419, 107420, 107421, 107426, 107427, 107429, 107430.